Louisiana, 2016

Hail and Damaging Winds in Louisiana, January 8, 2016

January 8, 2016 · NWS SHV · 7 events in 5 counties and zones

Isolated strong to severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated strong to severe thunderstorms developed across portions of Deep East Texas and Northwest Louisiana during the evening of January 8th, ahead of an upper level disturbance that progressed east across Texas and Louisiana. These showers and thunderstorms developed north of a warm front along the Southeast Texas and Southern Louisiana coasts, where surface temperatures ranged throughout the 50's. Given the cold temperatures and strong instability aloft associated with the upper level disturbance, periods of hail resulted from these showers and thunderstorms across East Texas, North Louisiana, and portions of Southwest Arkansas. Severe hail was reported from severe thunderstorms near Nacogdoches, Texas, as well as Grand Cane in Central Desoto Parish, Louisiana. The severe thunderstorm which produced the large hail in Desoto Parish later transitioned into a damaging wind threat, with a number of trees and large limbs downed across portions of Southern Bossier and Western Bienville Parishes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 8, 6:26 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jan 8, 6:26 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
626 PM CST FRI JAN 8 2016

.AVIATION...
DESPITE A LOW LVL INVERSION WHICH HAS TRAPPED IFR CIGS AND LOW
VSBYS ACROSS SOUTHERN PORTIONS OF THE AREA...MAINLY AT KLFK AND
KMLU...STEEP ELEVATED INSTABILITY ABOVE THE INVERSION IS ALLOWING
FOR SCATTERED TSTMS TO DEVELOP. THESE CONDITIONS...ALONG WITH
DRIER AIR IN MID LVLS AND LOW FRZG LVLS...IS ENHANCING HAIL
DEVELOPMENT IN THESE STORMS. CONVECTION MAY REMAIN MORE ISOLD
ACROSS NW PORTIONS OF AREA...INCLUDING KTYR...KGGG...AND KTXK.
CONVECTION MOVG NEWD AT 30 TO 40 KTS. MOSTLY LGT SOUTH WINDS AND
WETTING RAINS WILL ALSO ALLOW FOR CONTINUED LOW CIGS AND REDUCED
VSBYS AT REMAINING TERMINAL SITES OVERNIGHT. A STG COLD FRONT WILL
MOVE ACROSS AREA MID TO LATE MORNING ON SATURDAY. WINDS WILL SHIFT
TO THE SW-W...BEFORE SHIFTING AGAIN TO THE WNW THRU THE AFTN
HOURS. WINDS MAY INCREASE TO 15 TO 25 KTS OVER NE TX PORTION OF
THE AREA. LOW POSTFRONTAL STRATOCU MAY HOLD IN PLACES DURG THE
DAY...ALTHOUGH SOME SCATTERING OUT OF LOW CIGS IS POSSIBLE./VII/.

&&

.PREV DISCUSSION... /ISSUED 400 PM CST FRI JAN 8 2016/

UPDATE...
SEVERE THUNDERSTORM WATCH 1 IN EFFECT UNTIL 11 PM FOR DEEP E TX
IN THE LOWER TOLEDO BEND AREA AND NEAR LAKE SAM RAYBURN. WILL
UPDATE TEXT AND GRIDDED FORECASTS ACCORDINGLY. /VIII/.

PREV DISCUSSION... /ISSUED 238 PM CST FRI JAN 8 2016/

DISCUSSION...
MODIFIED ARCTIC CONTINUES TO SPILL SOUTH ACROSS OK THIS FRIDAY
AFTERNOON. A SFC LOW NOW IS CENTERED OVER W TX NEAR KLBB WITH A
WARM FRONT EXTENDING E ACROSS CENTRAL AND E TX THROUGH SRN AR. A
DRY LINE ALSO EXTENDS FROM NEAR THE KDFW METROPLEX THROUGH NEAR
KSAT.

LATEST VISIBLE SATELLITE IMAGERY SHOWS DEVELOPING CUMULUS CLOUDS
ACROSS CENTRAL TX NEAR KAUS AND KTPL. EXPECT CONVECTION TO
CONTINUE DEVELOPING INTO TSTMS THROUGHOUT THIS AFTERNOON AND THEN
MARCH INTO E TX OVERNIGHT.

DURING SATURDAY...THE COLD FRONT MARCHES NW TO SE ACROSS THE
ARKLATEX AND NE LA AND ENDS THE RAINFALL AS WELL.

A CHILLY SUNDAY AND MONDAY THEN ON TAP BUT NO TEMPERATURE RECORDS
EXPECTED...JUST A TYPICAL COLD FEW DAYS DURING THE PEAK OF WINTER
IN MID JANUARY.

LONG RANGE FORECAST MODELS STILL SHOW SW FLOW REDEVELOPING DURING
LATE NEXT WEEK WITH A WET PATTERN TO RETURN. THIS TREND NEEDS TO
CONTINUE BE MONITORED AS AREA RIVERS...LAKES..AND BAYOUS REMAIN
SWOLLEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  51  55  33  45 /  70  30  10  10
MLU  53  62  35  45 /  70  30  10  10
DEQ  46  50  26  42 /  60  40  10  10
TXK  49  52  29  42 /  60  40  10  10
ELD  49  57  30  44 /  70  50  10  10
TYR  48  50  30  44 /  60  20  10  10
GGG  49  52  30  44 /  60  20  10  10
LFK  50  56  32  48 /  70  20  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jan 8, 11:17 AM CST, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1117 AM CST FRI JAN 8 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
1117 AM CST FRI JAN 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

STRONG THUNDERSTORMS CAPABLE OF PRODUCING HAIL MAY DEVELOP ACROSS
EAST TEXAS DURING LATE THIS AFTERNOON AND THEN BECOME MORE
WIDESPREAD DURING THIS FRIDAY EVENING AND INTO EARLY SATURDAY
MORNING. A FEW THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE HIGH
WINDS AND EVEN A TORNADO OR TWO. A STRONG COLD FRONT WILL THEN
BRING AN END TO THE PRECIPITATION DURING SATURDAY WITH A COLDER
AIRMASS BRINGING FREEZING OVERNIGHT LOW TEMPERATURES LATE IN THE
WEEKEND THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED DURING TONIGHT.

In the hours before

Local storm report, Jan 8, 6:31 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
631 PM CST FRI JAN 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             NACOGDOCHES             31.61N  94.65W
01/08/2016  E1.00 INCH       NACOGDOCHES        TX   BROADCAST MEDIA

            BROADCAST MEDIA RECEIVED SEVERAL REPORTS OF HAIL ON THE
            SOUTHSIDE OF NACOGDOCHES.

&&

EVENT NUMBER SHV1600004

20
Special weather statement, Jan 8, 6:49 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
649 PM CST FRI JAN 8 2016

TXZ152-153-166-090130-
SAN AUGUSTINE TX-NACOGDOCHES TX-SHELBY TX-
649 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN AUGUSTINE...
NORTHEASTERN NACOGDOCHES AND CENTRAL SHELBY COUNTIES UNTIL 730 PM
CST...

AT 649 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MARTINSVILLE...OR 15 MILES SOUTHWEST OF CENTER...MOVING NORTHEAST AT
30 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CENTER...TENAHA...MARTINSVILLE...NEUVILLE...SHELBYVILLE...HUXLEY...JERICHO...
JAMES AND ARCADIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
EASTERN TEXAS.

LAT...LON 3153 9440 3166 9451 3194 9424 3175 9386
TIME...MOT...LOC 0049Z 233DEG 26KT 3165 9439

15
Special weather statement, Jan 8, 6:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
658 PM CST FRI JAN 8 2016

TXZ152-165-090145-
ANGELINA TX-NACOGDOCHES TX-
658 PM CST FRI JAN 8 2016

...SPECIAL WEATHER STATEMENT...

AT 658 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST SOUTH OF DIBOLL...MOVING NORTHEAST AT 35 MPH.

HALF TO THREE QUARTER INCH DIAMETER HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LUFKIN...NACOGDOCHES...DIBOLL...HUDSON...HUNTINGTON...WODEN...BURKE...HOMER
AND REDLAND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
EASTERN TEXAS.

LAT...LON 3111 9472 3111 9475 3113 9480 3113 9482
      3115 9485 3118 9485 3121 9487 3123 9486
      3125 9488 3159 9469 3152 9441 3110 9470
TIME...MOT...LOC 0057Z 209DEG 36KT 3117 9481

15
Special weather statement, Jan 8, 7:09 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
709 PM CST FRI JAN 8 2016

LAZ010-TXZ153-090200-
DE SOTO LA-SHELBY TX-
709 PM CST FRI JAN 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO PARISH IN
NORTHWESTERN LOUISIANA AND NORTHEASTERN SHELBY COUNTIES UNTIL 800 PM
CST...

AT 708 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
BETWEEN LOGANSPORT AND STANLEY...OR 15 MILES WEST OF
MANSFIELD...MOVING NORTHEAST AT 30 MPH.

DIME TO NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGANSPORT...JOAQUIN...KEACHI...GRAND CANE...LONGSTREET...STANLEY...
GLOSTER...REEDS STORE...KEAT CHIE...KINGSTON AND KICKAPOO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR
EASTERN TEXAS.

LAT...LON 3191 9406 3198 9403 3198 9402 3199 9403
      3218 9401 3219 9395 3223 9389 3217 9365
      3188 9390
TIME...MOT...LOC 0108Z 204DEG 23KT 3195 9395

15

The radar

The Shreveport radar (KSHV), 37 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, De Soto

When
January 8, 7:35 PM CST
Where
De Soto County, 2.83 mi NNW of Grand Cane
Measured
1.25 in hail
Reported by
Other Federal Agency
Coordinates
32.120, -93.830

Meteorologist from the 26th Operational Weather Squadron at Barksdale Air Force Base reported half-dollar size hail on Highway 171 northwest of Grand Cane.

Thunderstorm Wind, Bossier

When
January 8, 8:22 PM CST
Where
Bossier County, 2.3 mi NE of Mc Dade
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.343, -93.501

Trees down at 2400 Atkins Clark Road near the Elm Grove community.

Thunderstorm Wind, Bossier

When
January 8, 8:25 PM CST
Where
Bossier County, 5 mi S of Koran
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.348, -93.470

Numerous large limbs were downed by high winds along Highway 154 east of Elm Grove just west of the Lake Bistineau Dam in Southern Bossier Parish.

Thunderstorm Wind, Bienville

When
January 8, 8:30 PM CST
Where
Bienville County, 6.8 mi W of Ringgold
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.330, -93.397

Numerous large limbs were downed by high winds on Bistineau Lake Road along the eastern side of Lake Bistineau near the Bossier/Bienville Parish line.

Hail, Lincoln

When
January 8, 8:50 PM CST
Where
Lincoln County, 0.9 mi NE of Downsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.630, -92.410

Thunderstorm Wind, Bienville

When
January 8, 8:52 PM CST
Where
Bienville County, 0.69 mi S of Fryeburg
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.410, -93.230

Trees down at 2127 Highway 516 in the Fryeburg community near the Webster/Bienville Parish line.

Hail, Union

When
January 8, 9:06 PM CST
Where
Union County, Farmerville
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
32.770, -92.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2016Every state in 2016This day in weather historyWarnings in Louisiana, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607776, 607778, 607781, 607785, 607787, 607786, 607788.